Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 157, NWS North Platte, NE

June 24, 2018Deuel County, Garden County, Keith County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 24, 2018, 12:57 PM MDT for Deuel County, Garden County, Keith County, Nebraska. It was in force for 48 min. 9 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 24, 2018, 12:57 PM MDT (18:57 UTC)
Expired
Jun 24, 2018, 1:45 PM MDT
In force
48 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Deuel County, NE, Garden County, NE, Keith County, NE

The radar

The North Platte radar (KLNX), 147 km from the middle of the area, began a volume at 18:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 24, 12:59 PM MDTTSTM WND GST 608 Nw Big Springs, NE
Jun 24, 1:13 PM MDTTSTM WND DMG5 Ese Lemoyne, NE*** 1 FATAL, 1 INJ *** UPDATED PREVIOUS REPORT WITH MORE INFORMATION ON FATALITY. ESTIMATED 88MPH WINDS UPROOTED TREES, SNAPPED TREE TRUNKS, AND BROUGHT DOWN LARGE BRANCHES. ONE PERSON SUFFERED A FATAL HEART ATTACK DURING THE STORM. SEVERAL RV TRAILERS WERE RO
Jun 24, 1:30 PM MDTTSTM WND DMG4 Nw Kingsley Dam, NE*** 1 INJ *** ONE FOOT DIAMETER BRANCH DOWNED FROM HEALTHY TREE. WOODEN FENCE FLATTENED. CAMPERS ROLLED,THROWN INTO LAKE AT NEARBY CAMPSITE. LOCATION APPROXIMATE FOR INJURY.
Jun 24, 1:30 PM MDTTSTM WND DMG4 Nw Kingsley Dam, NEONE FOOT DIAMETER BRANCH DOWNED FROM HEALTHY TREE. WOODEN FENCE FLATTENED.
Jun 24, 1:32 PM MDTTSTM WND DMGKingsley Dam, NEA CAR TRAVELING ON THE HIGHWAY 61 CROSSING KINGSLEY DAM HAD THE DRIVER SIDE WINDOW SHATTERED BY HIGH WINDS. TIME APPROXIMATED FROM THE 78 MPH WIND GUST REPORTED AT KINGSLEY DAM.
Jun 24, 1:32 PM MDTTSTM WND GST 78Kingsley Dam, NE
Jun 24, 1:45 PM MDTTSTM WND GST 833 Nne Kingsley Dam, NEMESONET STATION UP362, KINGSLEY DAM 3NNE
Jun 24, 1:45 PM MDTTSTM WND GST 83Kingsley Dam 3nne, NEMESONET STATION UP362, KINGSLEY DAM 3NNE.
Jun 24, 1:46 PM MDTTSTM WND GST 70Keystone, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 7.0 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2018-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2018-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1693 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

366 
WUUS53 KLBF 241857
SVRLBF
NEC049-069-101-241945-
/O.NEW.KLBF.SV.W.0157.180624T1857Z-180624T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
1257 PM MDT SUN JUN 24 2018

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Western Keith County in southwestern Nebraska...
  Southeastern Garden County in the Panhandle of Nebraska...
  Northeastern Deuel County in the Panhandle of Nebraska...

* Until 145 PM MDT.

* At 1257 PM MDT, a severe thunderstorm was located 8 miles north of
  Barton, or 9 miles northwest of Big Springs, moving east at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Big Springs around 105 PM MDT.
  Brule around 120 PM MDT.
  Lemoyne around 125 PM MDT.
  Ogallala around 130 PM MDT.
  Kingsley Dam around 135 PM MDT.
  Keystone and Roscoe around 140 PM MDT.

Other locations impacted by this severe thunderstorm include Ash
Hollow State Historical Park, Eagle Gulch Campground, Ruthon, Belmar,
Clear Creek State Wildlife Management Area, Megeath, Otter Creek
Campground, Windlass Hill and Lake View Campground.

This includes the following highways...
 Highway 61 between mile markers 83 and 108.
 Highway 92 between mile markers 119 and 138.
 Interstate 80 in Nebraska between mile markers 109 and 135.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4106 10227 4129 10230 4138 10161 4105 10154
TIME...MOT...LOC 1857Z 265DEG 37KT 4116 10220 

HAIL...1.00IN
WIND...60MPH
 
$$

Taylor
1 follow-up statement
793 
WWUS53 KLBF 241913
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
113 PM MDT SUN JUN 24 2018

NEC049-069-241920-
/O.CAN.KLBF.SV.W.0157.000000T0000Z-180624T1945Z/
Garden NE-Deuel NE-
113 PM MDT SUN JUN 24 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GARDEN AND
NORTHEASTERN DEUEL COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved into 
Keith county. Therefore, the warning has been cancelled.

LAT...LON 4132 10206 4138 10161 4105 10154 4106 10206
TIME...MOT...LOC 1910Z 265DEG 37KT 4117 10201 

$$

NEC101-241945-
/O.CON.KLBF.SV.W.0157.000000T0000Z-180624T1945Z/
Keith NE-
113 PM MDT SUN JUN 24 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM MDT
FOR WESTERN KEITH COUNTY...

At 110 PM MDT, a severe thunderstorm was located 8 miles northeast of
Big Springs, moving east at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Brule around 120 PM MDT.
  Lemoyne around 125 PM MDT.
  Ogallala around 130 PM MDT.
  Kingsley Dam around 135 PM MDT.
  Keystone and Roscoe around 140 PM MDT.

Other locations impacted by this severe thunderstorm include Eagle
Gulch Campground, Ruthon, Belmar, Clear Creek State Wildlife
Management Area, Megeath, Otter Creek Campground and Lake View
Campground.

This includes the following highways...
 Highway 61 between mile markers 83 and 108.
 Highway 92 between mile markers 120 and 138.
 Interstate 80 in Nebraska between mile markers 110 and 135.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near Lake McConaughy, get away from the water and move 
indoors or inside a vehicle. Remember, lightning can strike out to 
15 miles from the parent thunderstorm. If you can hear thunder, you 
are close enough to be struck by lightning. Move to safe shelter 
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4132 10206 4138 10161 4105 10154 4106 10206
TIME...MOT...LOC 1910Z 265DEG 37KT 4117 10201 

HAIL...1.00IN
WIND...60MPH
 
$$

Taylor

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 12:27 PM MDT, 30 minutes earlier.

Area forecast discussion, Jun 24, 12:27 PM MDT, 30 minutes before
Area Forecast Discussion...UPDATED
National Weather Service North Platte NE
127 PM CDT Sun Jun 24 2018

.SHORT TERM...(Today and tonight)
Issued at 327 AM CDT Sun Jun 24 2018

A rainy end to the weekend is expected on Sunday as an upper level
low pressure system develops off the Rockies and very slowly moves
across Nebraska. The latest SPC guidance has lowered our severe risk
into the marginal risk. Despite this, severe storms are still going
to be possible on Sunday as instability increases by Sunday
afternoon and plenty of low level moisture will be present. The best
chance for severe weather will be southeast of a line from Oshkosh
to Valentine.

.LONG TERM...(Monday through Saturday)
Issued at 327 AM CDT Sun Jun 24 2018

Rain and thunderstorms continue into Monday as the upper level low
pivots over the central US. Severe potential not likely at this time
due to previous rain limiting the instability across the region.
While severe weather is not expected, heavy rain will be a concern.
Total rainfall totals will total between a half inch and one inch by
the end of Monday with locally higher amounts near 1.50 to 1.75
inches near the O'Neill area. Flash flooding could be possible,
especially over areas that are already saturated with rain from
Sunday. High temperatures will remain cool as well on Monday with
most locations only seeing temperatures in the mid to upper 70s.

Thunderstorms and rain showers will slowly taper off on Monday night
with a period of dry weather returning to the region. High pressure
builds back over north central Nebraska allowing us to dry out from
the recent heavy rain. Dry weather will continue through Friday
before isolated afternoon storms return on Saturday.

In addition to drier weather returning for much of next week,
temperatures will also rise well above average. Temperatures will
rise into the upper 80s across the north and the low to mid 90s
across the south from Tuesday through next Saturday. The warmest day
will be Thursday where afternoon temperatures will easily rise into
the 90s across the entire forecast area with the north seeing low
90s and areas south of I-80 approaching 100.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 125 PM CDT Sun Jun 24 2018

Scattered thunderstorms with small hail and gusty winds are moving
out of the Nebraska Panhandle into western Nebraska early this
afternoon. Have included thunderstorms at KVTN but only VCTS at
KLBF. Mostly cloudy with vfr conditions and light northerly winds.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Kulik
LONG TERM...Kulik
AVIATION...Power
Hazardous weather outlook, Jun 24, 2:53 AM MDT, 10 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
353 AM CDT Sun Jun 24 2018

NEZ004>010-022>029-035>038-056>059-069>071-094-250900-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
353 AM CDT Sun Jun 24 2018 /253 AM MDT Sun Jun 24 2018/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TODAY AND TONIGHT.

Showers and thunderstorms can be expected today and tonight
across the outlook area. A few thunderstorms could become strong
with marginally severe hail and strong winds possible mainly this
afternoon and evening. The area of concern will be mainly east of
a line from Kilgore through Oshkosh. Locally heavy rainfall is
also possible.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

Showers and a few thunderstorms to continue Monday and Monday
night.

A chance for thunderstorms returns for Friday and Saturday.
The threat for any severe storms remains uncertain at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation should not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

Roberg

In the hours before

Local storm report, Jun 24, 9:51 AM MDT, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1051 AM CDT SUN JUN 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     TSTM WND GST     1 N OGALLALA            41.15N 101.72W
06/23/2018  E60 MPH          KEITH              NE   PUBLIC

            TIME ESTIMATED OFF RADAR

&&

THORNE
Local storm report, Jun 24, 9:58 AM MDT, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1058 AM CDT SUN JUN 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1113 PM     TSTM WND GST     WALLACE                 40.84N 101.16W
06/23/2018  E60 MPH          LINCOLN            NE   TRAINED SPOTTER

&&

THORNE
Special weather statement, Jun 24, 12:20 PM MDT, 37 minutes before
Special Weather Statement
National Weather Service North Platte NE
1220 PM MDT SUN JUN 24 2018

NEZ056-241900-
Deuel-
1220 PM MDT SUN JUN 24 2018

...A STRONG THUNDERSTORM WILL AFFECT DEUEL COUNTY...

At 1219 PM MDT, a strong thunderstorm was located near Sunol, or 12
miles east of Sidney, moving east at 35 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Chappell and Mount Vernon.

This includes Interstate 80 in Nebraska between mile markers 78 and
100.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4105 10261 4122 10261 4122 10224 4100 10218
      4100 10238 4102 10262
TIME...MOT...LOC 1819Z 263DEG 28KT 4111 10273

Taylor

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 6:29 PM MDTSpecial Weather StatementLBFCherry46 min
Jun 23, 7:45 PM MDTSpecial Weather StatementLBFGrant45 min
Jun 23, 7:47 PM MDTSpecial Weather StatementLBFGarden43 min
Jun 23, 8:01 PM MDTSpecial Weather StatementLBFSherman29 min
Jun 23, 8:27 PM MDTSpecial Weather StatementLBFArthur, Grant, Hooker, Keith, Perkins48 min
Jun 23, 8:34 PM MDTSevere Thunderstorm WarningLBFDeuel, Keith, Perkins41 min
Jun 23, 9:11 PM MDTSpecial Weather StatementLBFMcPherson49 min
Jun 23, 9:14 PM MDTSevere Thunderstorm WarningLBFKeith, Lincoln, Perkins46 min
Jun 23, 9:45 PM MDTSpecial Weather StatementLBFCuster45 min
Jun 23, 9:52 PM MDTSevere Thunderstorm WarningLBFChase, Keith, Lincoln, Perkins38 min
Jun 23, 9:57 PM MDTSpecial Weather StatementLBFLogan48 min
Jun 23, 10:25 PM MDTSpecial Weather StatementLBFHayes, Lincoln50 min
Jun 23, 10:27 PM MDTSpecial Weather StatementLBFBlaine, Loup48 min
Jun 23, 10:29 PM MDTSpecial Weather StatementLBFChase46 min
Jun 23, 10:37 PM MDTSpecial Weather StatementLBFCuster38 min
Jun 23, 10:48 PM MDTSpecial Weather StatementLBFFrontier42 min
Jun 23, 11:03 PM MDTSpecial Weather StatementLBFCuster42 min
Jun 24, 12:20 PM MDTSpecial Weather StatementLBFDeuel40 min
Jun 24, 1:20 PM MDTSpecial Weather StatementLBFCherry40 min
Jun 24, 1:38 PM MDTSevere Thunderstorm WarningLBFKeith, Lincoln, McPherson52 min
Jun 24, 2:13 PM MDTSpecial Weather StatementLBFPerkins32 min
Jun 24, 2:23 PM MDTSpecial Weather StatementLBFKeya Paha37 min
Jun 24, 2:33 PM MDTSevere Thunderstorm WarningLBFLincoln42 min
Jun 24, 3:39 PM MDTSpecial Weather StatementLBFLogan36 min
Jun 24, 3:51 PM MDTSpecial Weather StatementLBFRock39 min
Jun 24, 3:56 PM MDTSpecial Weather StatementLBFLogan49 min
Jun 24, 4:05 PM MDTSpecial Weather StatementLBFDawson40 min
Jun 24, 4:27 PM MDTAreal Flood AdvisoryLBFCuster119 min
Jun 24, 4:32 PM MDTAreal Flood AdvisoryLBFCuster2 hr
Jun 24, 4:43 PM MDTSpecial Weather StatementLBFBoyd, Holt47 min
Jun 24, 4:48 PM MDTSpecial Weather StatementLBFCuster42 min
Jun 24, 4:49 PM MDTSpecial Weather StatementLBFCuster41 min
Jun 24, 5:30 PM MDTSpecial Weather StatementLBFHolt45 min
Jun 24, 5:32 PM MDTSpecial Weather StatementLBFCuster43 min
Jun 24, 5:59 PM MDTSpecial Weather StatementLBFLoup16 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.